Alert archive / South Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Charleston, SC

August 23, 2005Berkeley County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 23, 2005, 7:28 PM EDT for Berkeley County, South Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2005, 7:28 PM EDT (23:28 UTC)
Expired
Aug 23, 2005, 9:30 PM EDT
In force
2 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 121 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:50 PM EDTFLASH FLOOD5 Sse Huger, SCBERKELEY COUNTY 911 REPORTED SIGNIFICANT ROADWAY FLOODING IN FRONT OF CAINHOY ELEMENTARY/MIDDLE SCHOOL ALONG CAINHOY ROAD. POLICE AND FIRE PERSONNEL ON SITE. ROADWAY IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 232329
FFWCHS
SCC015-240130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
728 PM EDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 930 PM EDT

* AT 728 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM 
  THUNDERSTORMS NEAR HUGER...OR ABOUT 15 MILES NORTHEAST OF GOOSE
  CREEK. THE STORM PRODUCING WAS NEARLY STATIONARY.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  HUGER...

REPORT ANY SIGNIFICANT FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS
AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHARLESTON.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3316 7995 3292 7985 3304 7973 3320 7978

$$

24
2 follow-up statements
000 
WGUS72 KCHS 240029
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
828 PM EDT TUE AUG 23 2005

SCC015-240130-
BERKELEY-
828 PM EDT TUE AUG 23 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
BERKELEY COUNTY...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAIN WAS DIMINISHING ACROSS THE WARNED AREA. RADAR
ESTIMATED THAT BETWEEN 5 AND 6 INCHES OF RAIN HAD FALLEN IN THE 
HUGER VICINITY. WITH FLOODING STILL REPORTED IN THE ROUTE 41 
AREA...THE FLASH FLOOD WARNING REMAINS IN EFFECT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3316 7995 3292 7985 3304 7973 3320 7978

$$

24
000 
WGUS72 KCHS 240110
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
910 PM EDT TUE AUG 23 2005

SCC015-240120-
BERKELEY-
910 PM EDT TUE AUG 23 2005

...THE FLASH FLOOD WARNING FOR BERKELEY COUNTY IS CANCELLED...

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE LOCAL MEDIA FOR
ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE
CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

LAT...LON 3316 7995 3292 7985 3304 7973 3320 7978

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:42 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 23, 3:42 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT TUE AUG 23 2005

.SHORT TERM /TONIGHT THROUGH FRIDAY/...CONVECTION HAS BEEN SLOW TO
GET GOING ACROSS THE AREA TODAY. DEEP WLY FLOW HAS KEPT THE
SEABREEZE CLOSE TO THE COAST AND DECENT AMOUNT OF CIRRUS HAS NOT
ALLOWED MOST AREAS TO REACH CONVECTIVE TEMP. A WEAK VORT INITIALIZED
BY THE GFS OVER SRN GA WILL MOVE UP THE COAST TONIGHT. ALTHOUGH A
DISCRETE MCS COULD FORM...WILL FAVOR MORE SCATTERED CONVECTION
OVERNIGHT WITH APPROXIMATELY 50 POPS. REMNANT OUTFLOWS AND A VERY
MOIST ATMOSPHERE SHOULD ALLOW ACTIVITY TO IGNITE MOST OF THE NIGHT.
ON WEDNESDAY...THE WEAK FRONTAL BOUNDARY DRAPED ACROSS THE CAROLINAS
AND NRN GEORGIA WILL SINK FARTHER SOUTH AND SHOULD ENHANCE
CONVECTION A BIT. BUT AGAIN...PERSISTENT CLOUD COVER IS EXPECTED TO
LIMIT WIDESPREAD ACTIVITY OR MAJOR SEVERE POTENTIAL.

FRONT SHOULD PUSH OFFSHORE OR LINGER ACROSS OUR SRN CWA WED NIGHT OR
THURSDAY. UPPER RIDGING EXPECTED TO NOSE ACROSS THE SOUTHEAST FOR
THURSDAY AND THURSDAY NIGHT...THUS LIMITING INSTABILITY AND
PRECIPITATION. WILL LIMIT POPS TO EXTREME SRN PORTION. ON FRIDAY
WEAK INVERTED COASTAL TROUGH IS EXPECTED TO FORM IN ASSOCIATION WITH
THE TROPICAL SYSTEM MOVING OUT OF THE BAHAMAS. THIS FEATURE SHOULD
PROVIDE A BIT OF SFC CONVERGENCE ACROSS THE SRN PORTION...SO HAVE
PENCILED IN CHANCE POPS OVER THOSE AREAS.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...GFS 06Z AND 12Z RUNS
ARE PRETTY MUCH USELESS FOR THE MEDIUM RANGE DUE TO THEIR ANOMALOUS
SOLUTION FOR TD 12 CLOUDING THE PICTURE. FRONTAL BOUNDARY EXPECTED
TO BE NEARLY STATIONARY OFFSHORE THROUGH MUCH OF THE PERIOD.
RELATIVELY NEUTRAL UPPER PATTERN THROUGH MONDAY THEN UPPER RIDGING
TO OCCUR TUESDAY. WILL MAINTAIN POPS NEAR CLIMO WITH TEMPS SLIGHTLY
BELOW NORMAL.
&&

.MARINE...INVERTED SFC TROUGH INLAND WILL KEEP WINDS MAINLY SLY INTO
EARLY WED MORNING BEFORE FRNTL BNDRY APPROACHING FROM THE N VEERS
WINDS TO THE E AND THEN NE TOMORROW. WINDS GENERALLY AOB 15 KT
THROUGH WED NIGHT BEFORE PRES GRADNT TIGHTENS WITH HIGH PRES
BUILDING DOWN FROM THE N AND A TROPICAL LOW TO THE S. THERE IS STILL
SOME UNCERTAINTY AS TO THE STRENGTH AND TRACK OF THIS SYSTEM BUT DO
NOT EXPECT SCA WINDS OVER NEARSHORE SC WATERS OR GA WATERS ATTM.
HOWEVER...SCSEC HEADLINES MAY BE NEEDED FOR THE OUTER GA WATERS FOR
SEAS BEGINNING THU WITH SCA LEVEL SEAS AS EARLY AS FRI. PRES GRAD
SHOULD WEAKEN SUN WITH THE TROPICAL SYSTEM STAYING S OF THE AREA
ALLOWING FOR A DECREASE IN SEAS.
&&

.AVIATION...SH/TSTM ACTIVITY AFFECTING THE KCHS TERM ALREADY THIS
AFTN WITH KSAV IN THE CLEAR SO FAR. STILL A CHANCE OF SOME ACTIVITY
NEAR KSAV ALONG THE SEA BREEZE AND THUS HAVE INCLUDED THE
APPROPRIATE TEMPO GROUPS THROUGH 22Z. WITH THE FRNTL BNDRY
APPROACHING
FROM THE N OVERNIGHT...HAVE INCLUDED MENTION OF SHOWERS WITH SOME
MVFR VSBYS AND CIGS.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL/RJB
Hazardous weather outlook, Aug 23, 5:00 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT TUE AUG 23 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-241000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
500 AM EDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL FORM THIS
AFTERNOON WITH SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS BEING THE
PRIMARY THREAT. AN ISOLATED SEVERE STORM IS POSSIBLE LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 23, 3:47 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT TUE AUG 23 2005

GAZ140-141-232045-
COASTAL MCINTOSH-INLAND MCINTOSH-
347 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 445 PM
EDT...

AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER EULONIA...OR ABOUT 11
MILES NORTH OF DARIEN...MOVING NORTH AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND VALONA...TOWNSEND...
RIDGEVILLE...MERIDIAN...EULONIA...CRESCENT...CARNIGAN...ARDICK...
FAIRHOPE AND PINE HARBOR THROUGH 445 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG
COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

24
Special weather statement, Aug 23, 4:12 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT TUE AUG 23 2005

GAZ138-139-232115-
COASTAL LIBERTY-INLAND LIBERTY-
412 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT LIBERTY COUNTY THROUGH 515 PM
EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF
HALFMOON LANDING...OR ABOUT 17 MILES NORTH OF DARIEN...DEVELOPING
NORTHWARD AROUND 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND SUNBURY...SEABROOK AND HALFMOON LANDING
THROUGH 515 PM EDT.

CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF GUSTY WINDS
TO 40 MPH ARE LIKELY WITH THESE STORMS.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

24
Special weather statement, Aug 23, 4:36 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT TUE AUG 23 2005

SCZ045-232115-
BERKELEY-
436 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 515 PM
EDT...

AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF CROSS...OR
ABOUT 10 MILES NORTHWEST OF MONCKS CORNER...MOVING NORTHEAST AT 10
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND CROSS CROSS ROADS...CROSS...BONNEAU BEACH...WILDER...SAINT
STEPHEN...RUSSELLVILLE...PINEVILLE AND JUDGE TOWN THROUGH 515 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

24
Special weather statement, Aug 23, 5:45 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
545 PM EDT TUE AUG 23 2005

SCZ050-232230-
CHARLESTON-
545 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 630 PM
EDT...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BERRY HILL...OR ABOUT 14 MILES WEST
OF CHARLESTON...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND BERRY HILL...RANTOWLES...RED TOP AND
PARTS OF WEST ASHLEY THROUGH 630 PM EDT.

LOCALIZED WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

24
Special weather statement, Aug 23, 6:57 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EDT TUE AUG 23 2005

SCZ045-232345-
BERKELEY-
657 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 745 PM
EDT...

AT 657 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED OVER HUGER...OR ABOUT 15 MILES SOUTHEAST OF MONCKS CORNER...
MOVING NORTHEAST AT 5 MPH. THIS WILL AFFECT AREAS IN AND AROUND
SMITH...HUGER...THOMAS CORNER AND HALFWAY CREEK THROUGH 745 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH AND NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING STRIKES CAN BE EXPECTED.

24
Special weather statement, Aug 23, 7:10 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT TUE AUG 23 2005

SCZ048-240015-
BEAUFORT-
710 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 815 PM
EDT...

AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER HILTON HEAD ISLAND...
STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS
IN AND AROUND SEA PINES...LAWTON...HARBORTOWN...FOREST
BEACH...CALIBOGUE CAY...HILTON HEAD ISLAND...GRASSLAWN BEACH AND
FOLLY FIELD THROUGH 815 PM EDT.

LOCALIZED WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

24

Nearby

Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.